Alabama, 2001

Flash Flood in Alabama, July 5, 2001

July 5, 2001 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 5, 9:23 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 5, 9:23 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1023 AM CDT THU JUL 05 2001

WILL UPDATE THE ZONES TO REMOVE MORNING WORDING IN THE FIRST
PERIOD. ALSO...LOOKING AT MORNING SOUNDING...APPEARS THAT ATMOSPHERE
IS VERY UNSTABLE.  ADJUSTED CAPES ARE NEAR 3000 J/KG AND DEW POINTS
ARE QUITE HIGH.  STABILITY INDICES LIKE LI, K ETC ALSO ARE FAVORABLE
FOR SEVERE WEATHER.  SO WILL INCLUDE WORDING OF A FEW STORMS SEVERE
IN SOME OF THE ZONES.

.BHM...NONE.

77

In the hours before

Special weather statement, Jul 5, 6:45 AM CST, 5 hours 45 minutes before
ALZ001>038-040>050-051730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 AM CDT THU JUL 05 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

SCATTERED SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE
ACROSS PORTIONS OF ALABAMA THIS AFTERNOON AND EVENING...AS AN UPPER
LEVEL DISTURBANCE MOVES INTO THE REGION FROM THE NORTHWEST AND
CLASHES WITH AN UNSTABLE ATMOSPHERE.

THUNDERSTORMS ARE CURRENTLY FIRING ALONG A COLD FRONT IN SOUTHERN
MISSOURI...NORTHERN ARKANSAS AND WESTERN KENTUCKY. THESE
THUNDERSTORMS WILL LIKELY SEND AN OUTFLOW BOUNDARY INTO NORTHWESTERN
ALABAMA AROUND NOON. THIS OUTFLOW WILL INTERACT WITH AN OLD RAIN
COOLED BOUNDARY FROM LAST NIGHT AND HELP TO FOCUS CONVECTION ACROSS
NORTHWESTERN ALABAMA. THESE STORMS WILL THEN CONTINUE SOUTHWARD
ACROSS THE STATE. THE AREA THAT HAS THE GREATEST POSSIBILITY FOR
SEVERE STORMS WILL BE TO THE RIGHT OF A LINE FROM ATHENS TO TALLEDEGA
TO AUBURN. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING
WIND AND LARGE HAIL.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS OR STATEMENTS AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
Special weather statement, Jul 5, 9:25 AM CST, 3 hours 5 minutes before
ALZ001>038-040>050-051930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 AM CDT THU JUL 05 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL DEVELOP
ACROSS PORTIONS OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND
EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION FROM
THE NORTHWEST AND CLASHES WITH AN UNSTABLE ATMOSPHERE.

LATE THIS MORNING...A BAND OF THUNDERSTORMS WAS MOVING SOUTHWARD
THROUGH CENTRAL TENNESSEE.  PORTIONS OF THIS BAND WILL LIKELY
ENTER THE TENNESSEE VALLEY BY MIDDAY.  IN ADVANCE OF THE MAIN
LINE...A FEW STORMS WILL DEVELOP BETWEEN THE QUAD CITIES AND
HUNTSVILLE BEFORE NOON.  MOST OF THE TENNESSEE VALLEY SHOULD
EXPERIENCE SCATTERED THUNDERSTORMS BY EARLY AFTERNOON.

COOL OUTFLOW FROM THESE STORMS WILL MOVE SOUTHWARD INTO THE NORTH
CENTRAL COUNTIES...HELPING TO TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REMAINDER OF NORTH AND CENTRAL ALABAMA
DURING THE AFTERNOON AND EARLY EVENING HOURS.

THE AREA THAT HAS THE GREATEST POSSIBILITY FOR SEVERE STORMS WILL BE
TO THE NORTH OF A CARROLTON TO BIRMINGHAM TO HEFLIN LINE THIS
AFTERNOON.  THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG
DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS OR STATEMENTS AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 4
BIRMINGHAM IS 3
MONTGOMERY IS 2

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND3 A DESCRIPTION OF WHAT A WET MICROBURST IS,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The radar

The Northeast Alabama radar (KHTX), 66 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
July 5, 12:30 PM CST to 1:30 PM CST
Where
Marshall County, Arab
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

A few roads in and near the city of Arab were flooded and some were temporarily impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257163.